The term “Ozempic face” has been coined and used on social media to describe what some people believe is an old or gaunt look on the faces of people taking the medication.
The #Ozempicface hashtag is generating dozens of results on social media platforms like TikTok, and some dermatologists say they’re seeing the phenomenon in their practices as well.
“It’s definitely real and not just something that’s on TikTok,” Dr. Elizabeth Houshmand, a Dallas-based dermatologist who is also board-certified in internal medicine, told ABC News. “What patients complain about is, you know, ‘My face just looks really skinny. I’ve lost a lot of volume in my face.'”
Houshmand said that in most cases, the patients who come to her seeking help for facial thinning have lost a significant amount of weight in a short period of time by using semaglutide treatment, which includes drugs such as Mounjaro in addition to Ozempic. and contains Wegovy.
Given as daily or weekly injections, these drugs, called GLP-1 RAs, help people make insulin and lower the amount of sugar in the blood. They also work by slowing down the movement of food through the stomach and curbing appetite, causing weight loss.
Side effects of the drugs can include severe nausea and constipation.
“Patients are less hungry, eat significantly less, and lose large amounts of weight in a very short time,” Houshmand said. “And that’s why you see the skinny look or the ‘Ozempic face.'”
Houshmand said speeding up the weight loss process — especially for people in their 30s, 40s, and 50s, like most of her patients — can lead to a gaunt look in particular.
She said the only way to naturally get a fuller look on the face is to gain weight again, and even then the face won’t look exactly the same due to skin sagging caused by rapid weight loss.
“Facial fat is a very good thing. When we are young and healthy, we have a good amount of volume [in our face] because of that subcutaneous fat,” she said. “As we age, we lose bones, we lose fat normally, so if you speed up that process, it’s going to lead to an aged and hollow look.”
The kind of rapid weight loss that a hollow stare can cause is not what should happen when using a semaglutide treatment, according to Dr. Caroline Apovian, co-director of the Weight Management and Wellness Center at Brigham and Women’s Hospital in Boston, and a professor at Harvard Medical School.
She said there is nothing in the meds that would cause a person’s face to go hollow, noting that this is a sign of losing weight too quickly or in an unhealthy way.
“We start these drugs at very low doses and titrate as we monitor patients very carefully for nausea, vomiting, for weight loss that is too rapid, which is more than one to two pounds per week on average,” Apovian told ABC. News. “We’re not trying to make the patient look better, even if they do. The use of these drugs should be regulated to improve the patient’s health through loss of unhealthy adipose tissue.”
The U.S. Food and Drug Administration approved Ozempic in 2017 as a treatment for type 2 diabetes in addition to diet and exercise if other medications fail to adequately control blood sugar levels. While Ozempic is not explicitly approved for chronic weight management, it can be prescribed off-label and used safely for obese people.
Wegovy is essentially the same injectable drug prescribed in a higher dosage. The FDA has specifically approved Wegovy for patients who are severely obese, or who are overweight and have one or more weight-related conditions, such as high blood pressure or high cholesterol.
Mounjaro was approved by the FDA in May 2022 for the treatment of type 2 diabetes.
People who don’t have diabetes or obesity can still be prescribed the drugs “off label,” but they may have to pay out of pocket, which can cost $800 to $1,400 for a month’s supply.
As people have documented their weight loss success using the drugs, their popularity has grown, which may have contributed to some shortages for people prescribed them for type 2 diabetes or obesity.
Apovian said people experiencing so-called “Ozempic” face are most likely taking the drug off-label.
“That’s what happens when you don’t have obesity and you take these drugs to lose weight fast, which you do,” she said. “You’re going to lose fat in your face, especially if you don’t exercise and don’t eat right. Losing weight quickly won’t make you look healthy.”
Apovian said she sees the use of the term “Ozempic face” as a continuation of the thick stigma that has perpetuated American culture for decades.
“It’s not one of the side effects of Ozempic, so it’s incorrect to say it’s ‘Ozempic face.’ I hate to even use the term,” she said, adding of people who do : ‘They trivialize the medication and the disease it is for.’
On TikTok, some users of the drugs shared a similar concern, noting that after being shamed for being overweight, they now felt stigmatized for taking the drugs.
“Of course they found another way to take us down,” a woman who identifies herself as a Mounjaro user said in a video shared on TikTok. “It’s pretty sad that we’ve had to deal with getting beaten up because we’re obese, but now that we’re doing something to regain our health, find a way to come after us and still be able to beat us.”
Apovian said she worries that the stigma around weight combined with the “arrogant” way drugs like Ozempic are used off-label could prevent them from helping people who could benefit medically.
“This is the problem when people casually use drugs that are meant for serious illness,” Apovian said. “It’s really upsetting for those of us who are really treating people with serious illnesses like obesity and diabetes and heart disease to see our important drugs that really save lives being used in this way.”